FDA warns about OTC antacids, antidiarrheal med

June 8, 2016

FDA is warning consumers about the risk of serious bleeding when using over-the-counter aspirin-containing antacid products to treat heartburn. The agency also issued a separate warning about loperamide (Imodium, Johnson & Johnson), saying that abuse or misuse of the product can cause serious heart problems that can lead to death.

FDA is warning consumers about the risk of serious bleeding when using over-the-counter aspirin-containing antacid products to treat heartburn. The agency also issued a separate warning about loperamide (Imodium, Johnson & Johnson), saying that abuse or misuse of the product can cause serious heart problems that can lead to death.

“These widely-used products already contain warnings about this bleeding risk on their labels; however, we are continuing to receive reports of this serious safety issue,” FDA said in a Drug Safety Communication about aspirin-containing antacids. “As a result, we will continue to evaluate this safety concern and plan to convene an advisory committee of external experts to provide input regarding whether additional FDA actions are needed.”

Related: FDA warns about Cipro, other antibacterials

Aspirin-containing antacids include Alka-Seltzer Original, Bromo Seltzer, Medique Medi Seltzer, Picot Plus Effervescent, Vida Mia Pain Relief, Winco Foods Effervescent Antacid and Pain Relief, Zee-Seltzer Antacid and Pain Reliever, along with their generic counterparts.

Several OTC antacids that do not contain aspirin are available, FDA pointed out.

While, all OTC products that contain NSAIDs, including aspirin-containing antacids, were required to add a warning about the risk of serious bleeding in 2009, FDA’s Adverse Event Reporting System (FAERS) database identified eight cases of serious bleeding events associated with these products after the warning was added.

“All of these patients were hospitalized. Patients had underlying conditions such as the risk factors above that put them at greater risk for developing serious bleeding events,” FDA said.

Related: FDA warns of joint pain for DPP-4 diabetes drugs

In FDA’s warning about loperamide, the agency said that serious heart problems, including abnormal heart rhythms, may be increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide. These drugs include cimetidine (Tagamet HD) and ranitidine (Zantac).

“The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria,” FDA said.

 In cases of abuse, individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood-brain barrier and enhance its euphoric effects, according to FDA.

“Health care professionals should be aware that use of higher-than-recommended doses of loperamide can result in serious cardiac adverse events. Consider loperamide as a possible cause of unexplained cardiac events including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope and cardiac arrest,” FDA said.

Read more: FDA warns supplement firms over unapproved ingredient